Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Charleston, SC

July 20, 2002McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 20, 2002, 5:17 PM EDT for McIntosh County, Georgia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2002, 5:17 PM EDT (21:17 UTC)
Expired
Jul 20, 2002, 6:00 PM EDT
In force
43 min
Issued by
NWS Charleston, SC
Area
Whole counties

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 115 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:30 PM EDTThunderstorm Wind 50 EDarien, GASeveral trees were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2866 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS52 KCHS 202117
SVRCHS
GAC191-202200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
516 PM EDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCINTOSH COUNTY IN SOUTHEAST GEORGIA.

* UNTIL 600 PM EDT.

* AT 516 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  CARNIGAN...OR ABOUT 5 MILES NORTHEAST OF DARIEN.  THE STORM WAS
  NEARLY STATIONARY.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

FREQUENT LIGHTNING IS OCCURRING WITH THIS SEVERE THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY.

$$

LAT...LON 3142 8155 3135 8132 3156 8126 3159 8150

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:01 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 20, 2:01 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
201 PM EDT SAT JUL 20 2002

WEAK BUT BROAD MID/UPPER LEVEL TROF WILL BE DRIFTING OVER THE SE
STATES TONIGHT AND STAGNATING THRU MID TO LATE WEEK. A DEEPER
MOISTURE PROFILE IS ON TAP ALONG WITH AN EXTENDED PERIOD OF SHEARED
VORTICITY WITH OUR CWFA POSITIONED JUST E OF A ELONGATED SHEAR AXIS.

TONIGHT...SRN TAIL OF VORT LOBE IS FORECAST TO PASS INTO THE REGION
BEFORE STALLING SUNDAY. CONVECTIVE COVERAGE REMAINS A QUESTION
OVERNIGHT AS BEST DYNAMICS REMAIN N OF OUR AREA. EXPECT COVERAGE
TO INCREASE LATER THIS AFTN AS FORCING REACHES THE COAST. WILL MAKE
A LAST MINUTE DECISION ON A 30 OR 40 PCNT OVERNIGHT POP.

WHILE THE OVERALL PICTURE IS CLEAR THE NEXT SEVERAL DAYS...DETAILS
DIFFER GREATLY ON 12Z MODELS IN RESPECT OF PLACEMENT OF SFC LOW
PRES AND POCKETS OF MID LVL OMEGA. WILL KEEP CHCY MAINLY DIURNAL
POPS GOING IN THIS PATTERN. HEAT INDEX PROBLEMS SHOULD BE DIMINISHED
BELOW HEADLINE CRITERIA WITH A LESSER DOWNSLOPE COMPONENT AND LESS
CAPPING.

CWF...WK LOW PRES WILL CONT JUST INLAND OF THE COAST THRU THE WEEK.
SW FLOW CONTINUES. SPEEDS OVERALL 10 TO 15 KT WITH SOME OVERNIGHT
GUSTS TO 20 EXPECTED. WAVES IN THE 2 TO 4 FT RANGE. NO HEADLINES.

CHS   76  93  75  90 /  30  50  30  40
SAV   75  94  74  91 /  30  50  30  40
CHL   80  91  80  87 /  30  50  30  40
NBC   76  93  75  91 /  30  50  30  40
RBW   74  94  74  91 /  30  40  30  40

.CHS...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Jul 20, 12:40 PM EDT, 4 hours 37 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-202230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT SAT JUL 20 2002

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

A WARM AND UNSTABLE AIRMASS IS IN PLACE ALONG THE COASTAL SECTIONS
OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. A WEAK
DISTURBANCE ALOFT WILL BE PASSING THROUGH THE EASTERN PORTION OF THE
CAROLINAS LATE THIS AFTERNOON. THIS WILL PROVIDE AN INCREASED
POTENTIAL FOR STRONG THUNDERSTORM DEVELOPMENT THROUGH THE LATE
AFTERNOON AND EVENING FOR ALL COASTAL COUNTIES. A FEW SEVERE
THUNDERSTORMS CAN ALSO BE EXPECTED. THE LARGEST THREAT IS FOR GUSTY
WINDS OVER 45 MPH. FREQUENT LIGHTNING AND HEAVY DOWNPOURS CAN ALSO
BE EXPECTED WITH SEVERAL OF THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO
THROUGH THIS EVENING FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.